Daytrana 'Delay' in the Mornings

Filed Under: Daytrana, ADHD Medication and Children

Q:

My 10-year-old son uses Daytrana. The medicine doesn’t seem to “kick in” until about four hours after we apply the patch. Does the medication take that long to seep into the bloodstream? What can we do in the mornings?

Dr. Larry Silver M.D. is the author of two books about parenting ADHD/LD children.
A:

Although the company that manufactures Daytrana indicates that it starts to work more quickly than you say, many parents have told me about similar delays in effectiveness.

If you want to stay with the patch, ask your son’s doctor about the possibility of a small dose of methylphenidate, maybe 5 mg., when he first wakes up. This dose should cover him until the patch kicks in.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018